Erectile Dysfunction/Sexual Enhancement
As many as 30 million American men have erectile dysfunction (ED). If you’re one of them and considering a so-called “herbal Viagra,” you should discuss the situation with your health care provider. Conventional treatments are available that may help you. Another important reason to see your health care provider is that ED may be a sign of an underlying health problem that needs to be treated, such as clogged blood vessels or nerve damage from diabetes. Furthermore, the U.S. Food and Drug Administration (FDA) has warned that some products marketed as dietary supplements for male sexual enhancement or ED contain prescription drug ingredients or related substances. These products may interact in dangerous ways with medicines.
Bottom Line: No complementary health approaches have been shown to be safe and effective for sexual enhancement or treating ED. Safety is a serious concern with regard to dietary supplements promoted for ED or sexual enhancement.
Safety: Many supplements promoted for ED and sexual enhancement have been found to be tainted with drug ingredients or related substances. These contaminants may interact with prescription drugs in harmful ways. For example, some of the contaminants in these supplements may interact with drugs that contain nitrates, leading to a dangerous decrease in blood pressure. People with diabetes, high blood pressure, high cholesterol, or heart disease often take drugs containing nitrates, and men with these conditions frequently have ED.
Warning signs that a dietary supplement for ED may be tainted with potentially harmful substances include:
- Claims that the product is a natural alternative to prescription drugs or has effects similar to those of drugs
- Promises that the product will work very rapidly or that its effects will last for a day or more
- Personal testimonials about incredible benefits from the product.
For more information on ED, see the National Institute of Diabetes and Digestive and Kidney Diseases (NIDDK) Web site.
Ongoing Medical Studies
Warnings and Recalls
This page last modified July 06, 2016